Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CHANGING MY MEDS
Oct 12, 2012

I was diagnosed with full blown AIDS back in 1999. I was on Combivir only, then I started taking Trizivir and Sustiva in 2002. In less than a year, my VR was undetectable and I ahve been doing GREAT. Now there are signs of Liopatrophy (legs getting veiny and skinny and now my arms are showing signs) I spoke to my Dr. and she's changing my meds to ATRIPLA and RALTEGRAVIR. Was that a good move on her part and will I see any changes in my appearance?

Response from Dr. Young

Hi and thanks for posting.

Sorry for the delayed response.

Before commenting on the proposed treatment switch, it's very important to understand that HIV medications aren't the only reason that you have lipoatrophy. Our Resource Center on LIpoatrophy gives a lot more information that this forum can, but factors like having advanced AIDS, long duration of HIV infection can also influence whether you get fat loss or not. If these are major factors in your case, it would not necessarily be reasonable to expect that a treatment switch will have a dramatic impact on your symptoms. In studies of switches off of the more offensive d4T to other medications, improvements in fat were slow and not infrequently incomplete, so I wouldn't expect a rapid change unfortunately.

It's also relevant to note that other conditions (like malnutrition or hyperthyroidism) or medication, like anabolic steroids can also lead to loss of subcutaneous fat.

I'm also a bit puzzled at your regimen- while there was a time that 4 drug regimens like Trizivir (AZT+3TC+abacavir) with efavirenz (Sustiva) were in vogue for people with AIDS, but drug sensitive virus, large clinical studies have since shown that they are no more potent than conventional three drug regimens. (This could be quite different if you had drug resistant virus, either of a transmitted type, or because of treatment failure). Of your current regimen, only AZT is thought to cause medication-induced lipoatrophy. One could easily conjure a simple switch where AZT was subtracted from your Trizivir, to yield a regimen of Epzicom (abacavir+3TC) and efavirenz.

A regimen of Atripla (tenofovir+FTC+efavirenz) + raltegravir (Isentress) would likely be well tolerated for you and also not likely to add to any pre-existing lipo risk, though I have a similar question as to the need to have a 4 drug regimen, as one usually wouldn't use efavirenz and raltegravir for a first-line (or drug sensitive) treatment.

I hope that helps. BY



Previous
Vital load is now above 100,000
Next
Thank you!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement